Alert archive / Maine / Flash Flood Warnings in 2012

Flash Flood Warning 11, NWS Gray, ME

July 15, 2012Somerset County, Maine

NWS Gray, ME issued this flash flood warning at Jul 15, 2012, 11:17 PM EDT for Somerset County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2012, 11:17 PM EDT (03:17 UTC)
Expired
Jul 16, 2012, 2:15 AM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

County Somerset County, ME

The radar

The Portland,ME radar (KGYX), 160 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 3.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

984 
WGUS51 KGYX 160317
FFWGYX
MEC025-160615-
/O.NEW.KGYX.FF.W.0011.120716T0317Z-120716T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
1117 PM EDT SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN SOMERSET COUNTY IN WEST CENTRAL MAINE...

* UNTIL 215 AM EDT

* AT 1112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 15 MILES NORTHWEST OF BINGHAM...
  OR 19 MILES EAST OF EUSTIS...MOVING NORTHEAST AT 20 MPH. HEAVY     
  RAINFALL WAS FALLING FROM A LARGE AREA OF SHOWERS AND              
  THUNDERSTORMS OVER SOMERSET COUNTY. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MOSCOW...ATTEAN...CARATUNK...THE FORKS...BRIGHTON...MAYFIELD...LAKE
  MOXIE...LONG POND AND BRASSUA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA AS ADDITIONAL SHOWERS MOVE INTO THE REGION.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4560 6975 4555 6974 4554 6977 4534 6970
      4503 6964 4503 7012 4513 7016 4512 7029
      4517 7031 4516 7036 4514 7037 4515 7042
      4552 7050 4573 6979

$$

HANES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:45 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 15, 9:45 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
945 PM EDT SUN JUL 15 2012

.SYNOPSIS...
WEAK LOW PRESSURE WILL APPROACH FROM THE WEST AND WILL CROSS THE
REGION TONIGHT. LOW PRESSURE WILL SHIFT EAST INTO THE MARITIMES ON
MONDAY AS WEAK HIGH PRESSURE BUILDS IN FROM THE WEST. A COLD FRONT
WILL APPROACH FROM THE NORTHWEST TUESDAY AND WILL PUSH SOUTHEAST
THROUGH THE REGION TUESDAY NIGHT AND EARLY WEDNESDAY. HIGH
PRESSURE WILL GRADUALLY BUILD IN FROM THE WEST WEDNESDAY AFTERNOON
THROUGH SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
.UPDATE...
POSITIVELY TILTED SHORT WAVE NOW MOVING INTO NEW ENGLAND. SLOW
MOVING SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE THROUGH NORTHERN
NH AND NORTH CENTRAL MAINE WITH LESS ACTIVITY OVER SOUTHERN AREAS.
RADAR ECHOES HAVE BEEN FILLING IN OVER CENTRAL NH AND THESE
SHOWERS WILL TRANSLATE EAST OVER THE NEXT FEW HOURS. PRECIPITATION
WILL EVENTUALLY REACH PORTLAND AND AREAS EAST AFTER AROUND
MIDNIGHT.

OVER FRANKLIN AND SOMERSET COUNTIES RADAR IS ESTIMATING ABOUT AN
INCH OF RAIN PER HOUR WITH SOME LOCALLY HIGHER AMOUNTS. ADJUSTED
POPS...HOURLY TEMPERATURES...AND DEW POINTS FOR THE OVERNIGHT
PERIOD.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
STORMS SHOULD BE DONE ACROSS ALL OF THE REGION BY TOMORROW MORNING
WITH THE EXCEPTION OF THE MID-COAST AREA. SHOWERS WILL LIKELY JUST
BE FINISHING UP THERE BY TOMORROW MORNING. ONCE THE FOG BURNS OFF
MOST OF THE REGION SHOULD SEE AT LEAST A LITTLE BIT OF SUN.
HOWEVER...WITH NO REAL CHANGE IN THE AIRMASS WARM AND HUMID
CONDITIONS WILL CONTINUE THROUGH AT LEAST MONDAY NIGHT. MOUNTAIN
AREAS MAY SEE A LITTLE BIT OF AFTERNOON CONVECTION AS OROGRAPHIC
LIFTS TRIGGERS A FEW ISOLATED CELLS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
SCT SHOWERS AND A FEW TSTMS WILL CROSS THE REGION ON MON WITH
RELATIVELY MEAGER POPS EXPECTED WHICH WILL BE MAINLY CONFINED TO
NRN AREAS. THE TRIGGER FOR THIS PCPN WILL BE DEPARTING DURG THE
DAY AS A WEAK SHORT WAVE EXITS THRU THE GULF OF MAINE.

THE HEAT IS ON FOR TUESDAY AS LOW PRES TRACKS N OF OUR FORECAST
AREA. H8 TEMPS REACH AS HIGH AS +20C AT H8 DURG THE AFTN. THIS
SHOULD YIELD TEMPS IN THE UPPER 90S OVER SRN AREAS AWAY FROM THE
COAST. THE HEAT AND HUMIDITY WILL ALSO PRIME THE ATMOS FOR THE
POSSIBILITY OF STG TO SVR TSTMS OUT AHEAD OF AN APPROACHING STRONG
COLD FRONT. THIS FRONT WILL MOST LKLY NOT REACH THE CSTLN UNTIL
MRNG...SO WILL KEEP POPS GOING THRU THE NGT ALONG THE COAST.

THEREAFTER...A COOLER...UPPER LEVEL CYCLONIC FLOW WILL CROSS NRN
NEW ENGLAND...BRINGING A SLGT CHC OF SHOWERS TO THE RGN DURG THE
THU/FRI TIMEFRAME. WITH SO MUCH COLD AIR ALOFT...THERE COULD BE
THE POSSIBILITY OF SCT TSTMS AND HAIL WITH THESE STORMS.

CANADIAN HIGH PRES CONTS TO BUILD TOWARDS THE REGION NEXT
WEEKEND...BRINGING SUNNY/DRY WX TO NEW ENGLAND.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
SHORT TERM...VFR CONDITIONS WITH SCATTERED SHOWERS AND
THUNDERSTORMS THIS EVENING WILL RAPIDLY DETERIORATE TO IFR/LIFR
CONDITIONS TONIGHT. EXPECT WIDESPREAD FOG DEVELOPMENT TO CAUSE
VSBY AND CIGS PROBLEMS AT ALL TAF SITES. FOG SHOULD BURN OFF
TOMORROW MORNING BY 14-15Z WITH VFR CONDITIONS RETURNING.

LONG TERM...LCLY MVFR CONDS IN SCT TSTMS MON AND PATCHY FOG MON
NGT. A MORE WIDESPREAD AREA OF CONVECTION IS PSBL LTR TUE AND TUE
NGT WILL BRING LCL IFR CONDS TO THE ROUTES. CONDS BEGIN TO IMPROVE
WED AS HIGH PRES BUILDS TOWARDS THE REGION. VFR EXPECTED
THEREAFTER INTO NEXT WEEKEND.

&&

.MARINE...
SHORT TERM...NO FLAGS EXPECTED.

LONG TERM...SCAS MAY BE PSBL TUE OUT AHEAD OF THE APPROACHING STG
COLD FRONT...AND ON WEDNESDAY IN NW FLOW AND CAA BEHIND THE
DEPARTING FRONT. OTHERWISE...WINDS AND SEAS WILL BE BLO SCA CRITERIA.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

UPDATE...HANES
Hazardous weather outlook, Jul 15, 5:47 PM EDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
547 PM EDT SUN JUL 15 2012

MEZ007>009-012>014-018>028-NHZ001>010-013-014-162200-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
547 PM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AND MAY PRODUCE
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TOMORROW MORNING
AND MAY PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-162200-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
547 PM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 6:48 PM EDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
648 PM EDT SUN JUL 15 2012

MEZ009-152330-
CENTRAL SOMERSET-
648 PM EDT SUN JUL 15 2012

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 730 PM
EDT...

AT 647 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF THE FORKS...OR ABOUT 19
MILES NORTHEAST OF EUSTIS...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND THE FORKS AND LAKE MOXIE
THROUGH 730 PM EDT.

HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND
LOW-LYING AREAS. SMALL HAIL AND WIND GUSTS TO 45 MPH ARE ALSO
POSSIBLE.

LAT...LON 4549 6976 4533 6970 4528 6970 4523 7022
      4540 7028 4552 6976

KIMBLE
Local storm report, Jul 15, 7:37 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
737 PM EDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     THE FORKS               45.34N  69.97W
07/15/2012                   SOMERSET           ME   PUBLIC

            SPRUCE TREE DOWN IN FRONT YARD

&&

EVENT NUMBER GYX1200148

MC
Local storm report, Jul 15, 7:38 PM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
738 PM EDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND DMG     THE FORKS               45.34N  69.97W
07/15/2012                   SOMERSET           ME   PUBLIC

            SPRUCE TREE DOWN IN FRONT YARD

&&

CORRECTED EVENT TIME

EVENT NUMBER GYX1200148

MC

Nearby

Flash Flood Warnings in Maine, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.